Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 59, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2019, 7:56 PM CDT for 5 counties in Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2019, 7:56 PM CDT (00:56 UTC)
- Expired
- May 21, 2019, 8:49 PM CDT
- In force
- 53 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bond County, IL, Clinton County, IL, Marion County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 94 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:18 PM CDT | TSTM WND DMG | Breese, IL | MULTIPLE TREES DOWN, 4-6 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:10 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
165
WUUS53 KLSX 220056
SVRLSX
ILC005-027-121-163-189-220200-
/O.NEW.KLSX.SV.W.0059.190522T0056Z-190522T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
756 PM CDT Tue May 21 2019
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Clinton County in south central Illinois...
Southeastern Bond County in south central Illinois...
Northern Washington County in south central Illinois...
Southwestern Marion County in south central Illinois...
Southeastern St. Clair County in southwestern Illinois...
* Until 900 PM CDT.
* At 755 PM CDT, a severe thunderstorm was located near New Athens,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Centralia, Mascoutah, Breese, New Baden, Carlyle, Trenton, New
Athens, Aviston, Okawville, Germantown, Albers, Wamac, Central
City, Beckemeyer, New Memphis, Shattuc, St. Libory, Bartelso,
Hoyleton and Johannisburg.
This includes Interstate 64 in Illinois between exits 27 and 41.
This also includes Carlyle Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3832 8990 3845 8987 3860 8971 3879 8932
3853 8906 3828 8975
TIME...MOT...LOC 0055Z 230DEG 44KT 3835 8981
HAIL...0.88IN
WIND...60MPH
$$
Kanofsky4 follow-up statements
984
WWUS53 KLSX 220111
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
811 PM CDT Tue May 21 2019
ILC163-220119-
/O.CAN.KLSX.SV.W.0059.000000T0000Z-190522T0200Z/
St. Clair IL-
811 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.
LAT...LON 3853 8906 3830 8970 3860 8971 3879 8932
TIME...MOT...LOC 0109Z 230DEG 44KT 3847 8963
$$
ILC005-027-121-189-220200-
/O.CON.KLSX.SV.W.0059.000000T0000Z-190522T0200Z/
Clinton IL-Bond IL-Washington IL-Marion IL-
811 PM CDT Tue May 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CLINTON...SOUTHEASTERN BOND...NORTHERN WASHINGTON AND
SOUTHWESTERN MARION COUNTIES...
At 809 PM CDT, a severe thunderstorm was located over New Memphis,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Centralia, Breese, New Baden, Carlyle, Trenton, Aviston, Okawville,
Germantown, Albers, Wamac, Central City, Beckemeyer, New Memphis,
Shattuc, Bartelso, Hoyleton, Johannisburg, Hoffman, Damiansville and
Junction City.
This also includes Carlyle Lake Recreational Area.
This includes Interstate 64 in Illinois between exits 34 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 8906 3830 8970 3860 8971 3879 8932
TIME...MOT...LOC 0109Z 230DEG 44KT 3847 8963
HAIL...0.88IN
WIND...60MPH
$$
Kanofsky538
WWUS53 KLSX 220134
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
834 PM CDT Tue May 21 2019
ILC121-189-220144-
/O.CAN.KLSX.SV.W.0059.000000T0000Z-190522T0200Z/
Washington IL-Marion IL-
834 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON AND
SOUTHWESTERN MARION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.
LAT...LON 3865 8918 3849 8945 3867 8956 3879 8932
TIME...MOT...LOC 0134Z 230DEG 44KT 3867 8933
$$
ILC005-027-220200-
/O.CON.KLSX.SV.W.0059.000000T0000Z-190522T0200Z/
Clinton IL-Bond IL-
834 PM CDT Tue May 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN CLINTON AND SOUTHEASTERN BOND COUNTIES...
At 834 PM CDT, a severe thunderstorm was located near Carlyle, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Breese, Carlyle, Beckemeyer, Bartelso, Keyesport, Huey and
Stolletown.
This also includes Carlyle Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3865 8918 3849 8945 3867 8956 3879 8932
TIME...MOT...LOC 0134Z 230DEG 44KT 3867 8933
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
Kanofsky645 WWUS53 KLSX 220145 SVSLSX Severe Weather Statement National Weather Service St Louis MO 845 PM CDT Tue May 21 2019 ILC005-027-220200- /O.CON.KLSX.SV.W.0059.000000T0000Z-190522T0200Z/ Clinton IL-Bond IL- 845 PM CDT Tue May 21 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN CLINTON AND SOUTHEASTERN BOND COUNTIES... At 844 PM CDT, a severe thunderstorm was located near Boulder, moving northeast at 50 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Carlyle, Keyesport and Stolletown. This also includes Carlyle Lake Recreational Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CDT for south central Illinois. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3866 8919 3858 8935 3871 8948 3879 8932 TIME...MOT...LOC 0144Z 230DEG 44KT 3875 8920 TORNADO...POSSIBLE HAIL...0.88IN WIND...60MPH $$ Kanofsky
567
WWUS53 KLSX 220149
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
849 PM CDT Tue May 21 2019
ILC005-027-220159-
/O.CAN.KLSX.SV.W.0059.000000T0000Z-190522T0200Z/
Clinton IL-Bond IL-
849 PM CDT Tue May 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON AND
SOUTHEASTERN BOND COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Illinois.
LAT...LON 3866 8919 3858 8935 3871 8948 3879 8932
TIME...MOT...LOC 0148Z 230DEG 44KT 3880 8913
$$
KanofskyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM CDT, 55 minutes earlier.
Area forecast discussion, May 21, 7:01 PM CDT, 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Tue May 21 2019
.SHORT TERM... (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019
Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.
Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.
Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.
Britt
.LONG TERM... (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019
The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.
Britt
&&
.AVIATION... (For the 00z TAFs through 00z Wednesday Evening)
Issued at 641 PM CDT Tue May 21 2019
A line of thunderstorms will continue to affect the St. Louis area
terminals through 01Z before moving into Illinois. There will be a
threat for gusts up to 50KTS, hail, and isolated tornadoes at
KCPS. There will also be MVFR/IFR ceilings and visibilities with
it. MVFR visibilities and ceilings will also occur at KUIN and
KCOU before moving out later this evening. Then dry and VFR
conditions are expected at all of the terminals by 06Z.
SPECIFICS FOR KSTL:
Thunderstorms will move east of the terminal by 01Z. Dry and VFR
conditions expected by 06Z. Southerly winds will gust to around
20KTS at times trough the end of the period.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO-Washington MO.
IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, May 21, 3:58 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Tue May 21 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 358 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are likely this evening. Damaging wind is the primary threat, with isolated tornadoes and large hail also possible. A flash flood watch is in effect until midnight tonight. Locally heavy rain from last night combined with expected heavy rain from thunderstorms this evening may produce dangerous flash flooding. Major river flooding is ongoing along portions of the Illinois River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Major river flooding is expected over the next week along the Mississippi, Missouri, and Illinois Rivers. Crests at some locations will be close to or greater than what were seen earlier this year. The chance for thunderstorms will continue from Wednesday night through Monday across parts of our area. A few strong to severe storms are possible Wednesday night into Thursday over central and northeast Missouri into west central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening across much of the area. Britt
In the hours before
Local storm report, May 21, 6:55 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FUNNEL CLOUD 1 SSW BRIDGETON 38.75N 90.44W
05/21/2019 ST. LOUIS MO TRAINED SPOTTER
&&
SALLYLocal storm report, May 21, 7:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD ALTON 38.90N 90.15W
05/21/2019 MADISON IL TRAINED SPOTTER
TRAINED STORM SPOTTER REPORTED A LOW HANGING
FUNNEL CLOUD WHEN LOOKING WEST.
&&
MRMLocal storm report, May 21, 7:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
724 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD 2 SE ALTON 38.89N 90.12W
05/21/2019 MADISON IL TRAINED SPOTTER
&&
MRMLocal storm report, May 21, 7:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL AMES 38.15N 90.06W
05/21/2019 E0.70 INCH MONROE IL PUBLIC
&&
SALLYLocal storm report, May 21, 7:45 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL CASEYVILLE 38.64N 90.03W
05/21/2019 E0.25 INCH ST. CLAIR IL TRAINED SPOTTER
&&
SALLYLocal storm report, May 21, 7:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM FLASH FLOOD GRANITE CITY 38.72N 90.13W
05/21/2019 MADISON IL TRAINED SPOTTER
ESTIMATED 7-8 INCHES OF WATER IN ROAD AT
25TH STREET AND EDWARDSVILLE ROAD. WATER UP
TO MID TIRE AT WALNUT ST AND NIEDRINGHAUS
AVE.
&&
MRMThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:08 PM CDT | Tornado Warning | LSX | Madison, Saint Clair | 37 min |
| May 21, 7:36 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Macoupin, Madison, Montgomery | 39 min |
| May 21, 7:46 PM CDT | Tornado Warning | LSX | Bond, Madison | 29 min |
| May 21, 8:08 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Montgomery | 52 min |
| May 21, 8:27 PM CDT | Tornado Warning | LSX | Bond, Clinton, Fayette, Marion | 21 min |
| May 21, 8:45 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Fayette, Marion, Montgomery | 45 min |
| May 22, 9:36 AM CDT | River Flood Warning | LSX | Brown | 14 days |
| May 22, 9:52 AM CDT | River Flood Warning | LSX | Fayette | 4 days |
| May 22, 1:53 PM CDT | Flash Flood Watch | LSX | Adams | 14 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.